Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 49, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Mar 28, 2020, 4:35 AM CDT for 4 counties in Oklahoma. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 28, 2020, 4:35 AM CDT (09:35 UTC)
- Expired
- Mar 28, 2020, 5:00 AM CDT
- In force
- 25 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Comanche County, OK, Cotton County, OK, Grady County, OK, Stephens County, OK
The radar
The Altus AFB radar (KFDR), 84 km from the middle of the area, began a volume at 09:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 9.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 626 J/kg
- Mixed-layer CIN
- -208 J/kg
- Mixed-layer LCL
- 947 m above ground
- 0-6 km bulk shear
- 83 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
651
WUUS54 KOUN 280935
SVROUN
OKC031-033-051-137-281000-
/O.NEW.KOUN.SV.W.0049.200328T0935Z-200328T1000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
435 AM CDT Sat Mar 28 2020
The National Weather Service in Norman has issued a
* Severe Thunderstorm Warning for...
Southeastern Comanche County in southwestern Oklahoma...
South central Grady County in central Oklahoma...
Northern Stephens County in southern Oklahoma...
Northeastern Cotton County in southwestern Oklahoma...
* Until 500 AM CDT.
* At 434 AM CDT, a severe thunderstorm was located 5 miles northwest
of Corum, moving northeast at 70 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Duncan, Marlow, Bray, Central High, Empire City and Hulen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3430 9824 3444 9833 3476 9791 3459 9766
TIME...MOT...LOC 0934Z 227DEG 62KT 3442 9817
HAIL...1.50IN
WIND...60MPH
$$
WRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 3:47 AM CDT, 48 minutes earlier.
Area forecast discussion, Mar 28, 3:47 AM CDT, 48 minutes before
Area Forecast Discussion
National Weather Service Norman OK
347 AM CDT Sat Mar 28 2020
...New SHORT TERM, FIRE WEATHER...
.SHORT TERM...
(Today and tonight)
Issued at 340 AM CDT Sat Mar 28 2020
Radar shows elevated showers and thunderstorms developing from
western north Texas to northwest of Oklahoma City early this
morning. The environment is not supportive of surface-based
convection, so we expect these showers and storms to remain
elevated early this morning. This should limit the threats to
lightning, brief heavy rain, and some hail...severe hail will be
possible.
The storms should be east of our forecast area by mid-morning, and
cooler and much drier air will rush in from the west. Wind speeds
across west-central, northwest, and north-central Oklahoma will be
in the range of Wind Advisory criteria for much of the day (which
is why we are including a Wind Advisory in this issuance).
Winds will subside quickly this evening, and temperatures will
drop back closer to the typical values for this time of year.
CmS
&&
.LONG TERM...
(Sunday through Friday)
Issued at 302 AM CDT Sat Mar 28 2020
Unlike the record heat of a few days earlier in the week, much of
next week will have near to slightly above-normal temperatures.
The several fronts around mid-week, will keep minimum temperatures
around normal values, but any cold air will be well to the
northeast of Oklahoma. After lighter winds Sunday, an upper level
short-wave trough will approach the southern plains Monday
afternoon. Cyclogenesis over the Texas panhandle will increase
south winds across Oklahoma and advect moisture into the state.
Elevated showers and storms may occur early Monday in advance of
the wave before the front and dry line move eastward with
rain/storms likely later Monday. After this system passes to the
east on Tuesday morning, the rest of the week will be under the
influence of the southern part of the northern branch of the
westerlies. A generally dry and mild air mass will prevail with
only a low chance for showers on Thursday with a frontal passage.
&&
.AVIATION...
(06Z TAFS)
Issued at 1128 PM CDT Fri Mar 27 2020
Generally VFR conditions are expected, although there have been
some MVFR ceilings at times in central Oklahoma. These lower
ceilings have been very patchy (even through the have affected
KOKC and KOUN this evening), but the probability is not high
enough going forward to include in the 06Z TAFs. The latest data
this evening indicate that the chances of showers and storms has
decreased, so although isolated to scattered showers and storms
are still possible overnight, the chances are now too low to
include a tempo group. Winds will shift from south to west and
eventually northwest with gusts over 30 knots during the day
Saturday, especially in northwest Oklahoma. Winds will diminish
around sunset Saturday.
&&
.FIRE WEATHER...
Issued at 340 AM CDT Sat Mar 28 2020
Strong west winds and very dry air, combined with mild
temperatures will result in Critical fire weather conditions today
in far western Oklahoma, with Elevated conditions across much of
the region. The main mitigating factor will be fuel availability,
which will be below the average for this time of year. Winds are
expected to diminish quickly late this afternoon into the early
evening, and relative humidities will similarly rise quickly this
evening.
CmS
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 70 42 69 48 / 10 0 0 0
Hobart OK 70 38 68 47 / 0 0 0 0
Wichita Falls TX 73 44 71 51 / 10 0 0 0
Gage OK 65 35 69 44 / 0 0 0 0
Ponca City OK 69 41 69 45 / 0 0 0 0
Durant OK 73 46 71 51 / 30 0 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory from 9 AM this morning to 5 PM CDT this afternoon
for OKZ004>012-014>017.
TX...None.
&&
SHORT TERM...23
LONG TERM....09
AVIATION...26Hazardous weather outlook, Mar 28, 4:30 AM CDT, 5 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 430 AM CDT Sat Mar 28 2020 OKZ004>048-050>052-TXZ083>090-291000- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 430 AM CDT Sat Mar 28 2020 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... A few thunderstorms will move quickly through central Oklahoma before 9 AM. Some will produce wind gusts around 60 mph and hail to 1 inch diameter. .Fire Weather... Critical conditions are expected in the western quarter of Oklahoma and adjacent parts of northern Texas. Gusty west wind and low humidity will continue into the afternoon behind a front. .DAYS TWO THROUGH SEVEN...Sunday through Friday... .Thunderstorms... Thunderstorms are expected Monday and early Tuesday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, Mar 28, 3:34 AM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 334 AM CDT Sat Mar 28 2020 OKZ023-035-037-038-280900- Kiowa OK-Tillman OK-Caddo OK-Comanche OK- 334 AM CDT Sat Mar 28 2020 ...SIGNIFICANT WEATHER ADVISORY FOR eastern Kiowa...northeastern Tillman...southwestern Caddo and northwestern Comanche Counties Until 400 AM CDT... AT 329 AM CDT, strong thunderstorms were along a line extending from 5 miles east of Cooperton to near Manitou, moving northeast at 55 MPH. HAZARDS INCLUDE... Hail up to one-half inch diameter... Wind gusts to 40 MPH... LAT...LON 3522 9826 3456 9850 3443 9906 3503 9877 TIME...MOT...LOC 0829Z 235DEG 46KT 3489 9878 3452 9899 WR
Special weather statement, Mar 28, 3:51 AM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
351 AM CDT Sat Mar 28 2020
OKZ027-039-040-280915-
Grady OK-Stephens OK-Garvin OK-
351 AM CDT Sat Mar 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR southeastern Grady...central
Stephens and southwestern Garvin Counties Until 415 AM CDT...
AT 347 AM CDT, a strong thunderstorm was located near Comanche,
moving northeast at 85 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
LAT...LON 3442 9811 3477 9770 3453 9752 3429 9796
3429 9798
TIME...MOT...LOC 0847Z 230DEG 76KT 3441 9797
WRSpecial weather statement, Mar 28, 4:10 AM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
410 AM CDT Sat Mar 28 2020
OKZ023>025-027-029-280930-
Grady OK-Oklahoma OK-Canadian OK-Caddo OK-Cleveland OK-
410 AM CDT Sat Mar 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR northern Grady...southwestern
Oklahoma...southeastern Canadian...east central Caddo and
northwestern Cleveland Counties Until 430 AM CDT...
AT 409 AM CDT, a strong thunderstorm was located 6 miles northwest of
Pocasset, moving northeast at 85 MPH.
HAZARDS INCLUDE...
Hail up to the size of quarters...
Wind gusts to 50 MPH...
This includes the following highways...
Interstate 40 between mile markers 131 and 142.
Interstate 44 near mile marker 112.
LAT...LON 3557 9775 3535 9757 3531 9764 3534 9767
3530 9767 3511 9807 3527 9820
TIME...MOT...LOC 0909Z 235DEG 73KT 3525 9805
WRSpecial weather statement, Mar 28, 4:15 AM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
415 AM CDT Sat Mar 28 2020
OKZ013-018>020-024-025-280945-
Payne OK-Kingfisher OK-Oklahoma OK-Logan OK-Canadian OK-Noble OK-
415 AM CDT Sat Mar 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR western Payne...southeastern
Kingfisher...northwestern Oklahoma...Logan...northeastern Canadian
and Noble Counties Until 445 AM CDT...
AT 413 AM CDT, strong thunderstorms were along a line extending from
5 miles west of Red Rock to 6 miles southwest of Piedmont, moving
northeast at 55 MPH.
HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...
This includes the following highways...
Interstate 35 between mile markers 137 and 199.
Interstate 40 between mile markers 129 and 132.
Interstate 44 between mile markers 136 and 142.
LAT...LON 3658 9689 3655 9690 3653 9699 3651 9701
3651 9703 3633 9703 3633 9695 3561 9731
3548 9791 3616 9750 3617 9746 3623 9746
3657 9728 3659 9711 3658 9700 3660 9691
TIME...MOT...LOC 0913Z 239DEG 46KT 3646 9728 3558 9782
WRSpecial weather statement, Mar 28, 4:17 AM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
417 AM CDT Sat Mar 28 2020
OKZ027>029-039-040-280945-
Grady OK-Stephens OK-Garvin OK-Cleveland OK-McClain OK-
417 AM CDT Sat Mar 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR southeastern Grady...northeastern
Stephens...western Garvin...southeastern Cleveland and south central
McClain Counties Until 445 AM CDT...
AT 413 AM CDT, a strong thunderstorm was located 7 miles west of
Antioch, moving northeast at 75 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...
This includes Interstate 35 between mile markers 74 and 94.
LAT...LON 3449 9778 3481 9771 3517 9719 3503 9714
3493 9714 3493 9711 3489 9709 3449 9762
TIME...MOT...LOC 0913Z 229DEG 66KT 3475 9753
WRSpecial weather statement, Mar 28, 4:26 AM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 426 AM CDT Sat Mar 28 2020 OKZ044-TXZ086-089-090-281000- Cotton OK-Clay TX-Wichita TX-Archer TX- 426 AM CDT Sat Mar 28 2020 ...SIGNIFICANT WEATHER ADVISORY FOR southeastern Cotton... northwestern Clay...southeastern Wichita and northern Archer Counties Until 500 AM CDT... AT 422 AM CDT, a strong thunderstorm was located over southwestern Wichita Falls, moving northeast at 70 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts over 50 MPH... LAT...LON 3378 9854 3392 9869 3436 9819 3405 9813 TIME...MOT...LOC 0922Z 228DEG 62KT 3391 9855 WR
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 3:34 AM CDT | Special Weather Statement | OUN | Caddo, Comanche | 26 min |
| Mar 28, 3:42 AM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Grady, Kiowa | 33 min |
| Mar 28, 3:51 AM CDT | Special Weather Statement | OUN | Stephens | 24 min |
| Mar 28, 4:10 AM CDT | Special Weather Statement | OUN | Canadian | 20 min |
| Mar 28, 4:15 AM CDT | Special Weather Statement | OUN | Logan, Noble | 30 min |
| Mar 28, 4:17 AM CDT | Special Weather Statement | OUN | Garvin | 28 min |
| Mar 28, 4:21 AM CDT | Severe Thunderstorm Warning | OUN | Canadian, Cleveland, Grady, Oklahoma | 24 min |
| Mar 28, 4:24 AM CDT | Severe Thunderstorm Warning | OUN | Garvin, McClain | 21 min |
| Mar 28, 4:26 AM CDT | Special Weather Statement | OUN | Cotton | 34 min |
| Mar 28, 4:38 AM CDT | Severe Thunderstorm Warning | OUN | Cotton, Jefferson, Stephens | 37 min |
| Mar 28, 4:45 AM CDT | Severe Thunderstorm Warning | OUN | Canadian, Cleveland, Grady, McClain, Oklahoma | 30 min |
| Mar 28, 4:56 AM CDT | Special Weather Statement | OUN | Pottawatomie, Seminole | 34 min |
| Mar 28, 5:05 AM CDT | Severe Thunderstorm Warning | OUN | Garvin, Grady, Stephens | 30 min |
| Mar 28, 5:09 AM CDT | Special Weather Statement | OUN | Lincoln | 36 min |
| Mar 28, 5:15 AM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Oklahoma, Payne | 45 min |
| Mar 28, 5:36 AM CDT | Special Weather Statement | OUN | Garvin | 24 min |
| Mar 28, 6:01 AM CDT | Special Weather Statement | OUN | Seminole | 29 min |
| Mar 28, 6:33 AM CDT | Special Weather Statement | OUN | Hughes | 27 min |
| Mar 28, 6:44 AM CDT | Special Weather Statement | OUN | Bryan | 31 min |
| Mar 28, 7:03 AM CDT | Wind Advisory | OUN | Alfalfa, Blaine, Custer, Dewey, Ellis, Garfield and 7 more | 11 hr |
| Mar 28, 7:04 AM CDT | Special Weather Statement | OUN | Hughes | 26 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.